California, 2023

Wildfire in California, August 15 to 31, 2023

August 15 to 31, 2023 · NWS EKA · 1 event in 1 county or zone

Lingering moisture from a dissipated tropical system brought dry thunderstorms to Northwest California from the evening of August 14th through the morning of August 15th. Over 1,000 lightning strikes occurred in 24 hours with numerous new wildfires across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
23
Property damage
$2.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Lingering moisture from a dissipated tropical system brought dry thunderstorms to Northwest California from the evening of August 14th through the morning of August 15th. Over 1,000 lightning strikes occurred in 24 hours with numerous new wildfires across the region. The Smith River Complex in Del Norte County developed into the most notable fire causing power outages to all of Del Norte County and the closure of a U.S. highway for several weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Aug 15, 3:34 AM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 15, 3:34 AM PST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
434 AM PDT Tue Aug 15 2023

.SYNOPSIS...Above normal temperatures will continue into the middle
of the week. Isolated, mostly dry thunderstorms continue to be
possible across portions of the interior. Cooler temperatures are
expected late in the week.

&&

.DISCUSSION...A cut-off upper low will linger off the Central and
Southern California Coast this week, while an upper ridge continues
to build over the Pacific Northwest. The building ridge will cause
a weak offshore wind component for Northwest California. This will
allow interior areas to heat up, with more dry weather. Also,
periods of fog are expected along the coast each night while the
ridge is in place over the region. Coastal stratus is expected to
persist at the coast, as well, with some drizzle possible too.

Lingering moisture from the former Tropical Storm Eugene along with
some sub-tropical monsoonal moisture will continue to rotate around
the low pressure system off the Central/Southern California Coast
and into Northwest California throughout this week. This influx of
moisture, along with increasing surface temperatures, has brought
destabilization across the interior which caused the development of
interior mountain thunderstorms yesterday afternoon. A line of
thunderstorms continues to move north and west over northern
Humboldt and Del Norte counties early this morning. Thunderstorms
are expected to redevelop into this afternoon in the interior
mountains of Trinity, eastern Mendocino and Lake counties.
Thunderstorms are likely throughout the week each afternoon and
evening in the interior mountains, but coverage area will diminish
as the week progresses. Most of these storms have been dry and high-
based, although precipitable water values will gradually increase
through mid-week. Soundings show a deep inverted V, so any
thunderstorms that do form this afternoon have the potential to
bring gusty and erratic winds. Gusts to 40 mph are possible in the
stronger storms as they collapse. Wednesday and through the rest of
the week the pattern continues to look favorable for thunderstorms
mainly across Trinity county. The ridge over the Pacific Northwest
had delayed the movement of storms to our region, although storm
motion is expected to speed up into the middle of the week as the
low pressure system attempts to move north.

A warming trend is underway as the offshore ridge continues to
amplify over Northwest California. Each afternoon through Wednesday,
850mb temperatures over Northern California will approach 25C to
30C, which will make temperatures into the low 110s certainly
possible for some interior regions of Northwest California. But,
generally, high temperatures are forecast to be anywhere from 100
to 110. The hottest days are expected through Wednesday. ECMWF
Extreme Forecast Index (EFI) highlights a high probability of
above normal temperatures for Northwest California during this
time period, even including areas along the North Coast with
temperatures into the low to mid 70s expected through the middle
of the week.

Excessive Heat Warnings have been issued for Trinity, Lake, interior
Humboldt, and interior Mendocino through Wednesday evening. Heat
Advisories will continue for Southwestern Humboldt and interior Del
Norte counties through Wednesday evening. Temperatures are expected
to remain above average into the middle of the week before
decreasing to more average values by the end of this week as a
result of the passing of the upper level ridge to the east of the
region. Models indicate that the low pressure system to our
southwest is expected to move up the coast and combine with a low
moving south from the Gulf of Alaska to help push the upper ridge
out of the region by late in the week to this weekend.

&&

.AVIATION...VFR conditions have been prevailing at the terminals
overnight. A line of elevated thunderstorms has been spreading
northward over Del Norte County early this morning and may impact
KCEC til ~15Z. The storm activity should wind down by 17z. The
convection and offshore flow has disturbed the shallow marine layer.
Some patches of fog and low clouds were still apparent on satellite
imagery offshore underneath the deck of mid level clouds. Model
soundings continue to indicate a very dry marine boundary layer
underneath a strong inversion. Thus, VFR is forecast to prevail at
all terminals, with only fleeting IFR from mist or haze layers.
Convective activity and thunderstorms will spike up again with
daytime heating over the interior, however storms will be too
distant (beyond 10NM) to include in the terminals forecast.

&&

.MARINE...Relatively light winds are forecast today through tonight,
although erratic gusty winds are possible with convection this
morning. Northerlies are expected to increase Wednesday afternoon
and then remain steady, mostly 10-20kt, through the remainder of the
forecast. Gusts will factor into potential for headlines later in
the week. Also, a NW swell around 7 ft at 12 seconds will gradually
subside today through tonight. Short period steep waves will begin
to rebuild on Wednesday and climate Friday into Saturday.

&&

.FIRE WEATHER...The moisture continues to move north and CU is
developing along with mid level clouds. Storms continue to move
north and west through northern Humboldt and Del Norte counties.
PWATS have increased and there will likely be at least some rain
with these storms. A shortwave rotating around the upper level low
have kept these thunderstorms going overnight. The PWATS are
higher as you move closer to the coast so this may allow some rain
to fall. Otherwise they may be fairly dry. This afternoon
additional storms are possible, but these look more likely to
occur over Trinity, eastern Mendocino and Lake counties. Again it
is uncertain how much rain is expected with these, although they
look drier than today. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Red Flag Warning until 5 AM PDT early this morning for
     CAZ203-204.

     Heat Advisory until 11 PM PDT Wednesday for CAZ102-104.

     Excessive Heat Warning until 11 PM PDT Wednesday for
     CAZ105>108-110-111-113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Aug 15, 4:44 AM PST, 16 minutes before
Special Weather Statement
National Weather Service Eureka CA
544 AM PDT Tue Aug 15 2023

CAZ101-102-151315-
Del Norte Interior CA-Coastal Del Norte CA-
544 AM PDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL DEL NORTE COUNTY
THROUGH 615 AM PDT...

At 543 AM PDT, Doppler radar was tracking a strong thunderstorm near
Gasquet, or 9 miles east of Jedediah Smith State Park, moving west at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crescent City, Jedediah Smith State Park, Jack McNamera Field,
Bertsch-Oceanview, Crescent City North, and Gasquet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4181 12424 4186 12422 4185 12382 4167 12380
      4162 12411 4164 12412 4166 12414 4172 12415
      4173 12416 4175 12419 4174 12420 4178 12425
TIME...MOT...LOC 1243Z 084DEG 24KT 4176 12391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Del Norte Interior

When
August 15, 5:00 AM PST to August 31, 11:59 PM PST
Where
Del Norte Interior forecast zone
Injuries
0 direct, 23 indirect
Property damage
$2.3 million
Reported by
Park/Forest Service
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Dry thunderstorms produced numerous lightning strikes across the Six Rivers National Forest. Twenty-seven fires developed within the Gasquet Ranger District creating the Smith River Complex. The complex grew in size rapidly in the first couple of weeks of the fire, jumping U.S. highway 199 causing it's closure for 3 weeks and resulting in the evacuation of the town of Gasquet. The fire also destroyed the high tension powerlines powering all of Del Norte County. The county was completely without power through August 25th when generators were installed to power the community. Main transmission lines were not repaired until September 10th when full power was restored. The fire continued to burn through September into October with fewer impacts to the community with a total of 95,000 acres burned plus 2 residences and 3 minor structures destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136321.